Wyoming, 2016

Hail in Wyoming, June 6, 2016

June 6, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail just north of Laramie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail just north of Laramie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 2:14 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 6, 2:14 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
314 PM MDT MON JUN 6 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM MDT Mon Jun 6 2016

Tonight...Based on visible satellite imagery and placement of the
low and mid level theta-e ridges, we expect isolated to widely
scattered thunderstorms to continue and develop early this
evening along and near our southern mountains, including the Snowy,
Sierra Madre and Southern Laramie Ranges. Boundary layer progs
suggest areas of fog developing after midnight along and near the
southern Laramie Range and Cheyenne.

Tuesday...Expect an increase in afternoon and evening thunderstorm
coverage with an increase in low and mid level moisture. With a weak
shortwave moving across near peak heating, expect isolated to
scattered thunderstorms to erupt along and near the mid level
theta-e ridge axis along I-25. CAPE values, surface based, progged
from 1500 to 2500 J/kg though with bulk shear values only from 20 to
30. So a few pulse type storms may become strong to severe producing
hail and wind threats.

Tuesday night...Thunderstorms will end in the evening with the loss
of daytime heating.

Wednesday...With adequate low and mid level moisture and a weak
shortwave overhead, will see isolated to scattered afternoon and
evening thunderstorms, most numerous over the mountains. With lesser
CAPEs and minimal shear, the storms should be more weak and of a
garden variety compared to Tuesday.

Wednesday night...Again, thunderstorms will end in the evening with
the loss of daytime heating.

.LONG TERM...(Thursday through Monday)
Issued at 309 PM MDT Mon Jun 6 2016

Upper ridge axis across the Intermountain west will slowly slide
east towards the central CONUS towards the weekend as the next upper
trough swings into the Pacific Northwest. Temperatures will be well
above seasonal normals as this ridge axis passes W-E across the CWFA
on Thursday and Friday. There will be enough lift/moisture for
diurnal afternoon and evening thunderstorms both days, but large
scale subsidence will be an effective convection suppressor. Shear
will be non-existent as well so expect convection to be short-lived
and lack organization. Ridge axis begins to shift east over the
weekend allowing the pattern to back to the southwest as the the
next trough moves towards the northern rockies. Isolated primarily
mountain afternoon/evening thunderstorm activity can be expected to
continue into early next week. Temperatures will cool back to
seasonal norms as the ridge pushes east and flattens by early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 309 PM MDT Mon Jun 6 2016

VFR prevails. Isolated thunderstorms at Laramie and
Cheyenne sites from 21Z to 03Z. Scattered to broken clouds at or
above 5000 feet AGL...except for MVFR ceilings and visibility at
Cheyenne from 10Z to 16Z.

&&

.FIRE WEATHER...
Issued at 309 PM MDT Mon Jun 6 2016

No concerns based on humidities and winds.

&&

.HYDROLOGY...
Issued at 309 PM MDT Mon Jun 6 2016

Continued warmer temperatures through the upcoming week will
result in an increased snowmelt rate into the headwaters of the
Upper North Platte, Little Snake and Laramie Rivers. Low temps
from Tuesday-Friday this week will be in the 40s with daytime
highs ranging from 65 to 70 at elevations between 9000 and
10000ft. Many streams and rivers in southeast Wyoming are expected
to see rises as a result. Water levels in the North Platte in the
Nebraska Panhandle however will see a slow fall or near steady
levels for the next several days due to limited reservoir
releases. Shower and thunderstorm activity expected over the high
country the next few days could enhance snowmelt rates, and
contribute to short-term spikes in water levels on nearby rivers.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...CAH
AVIATION...RUBIN
FIRE WEATHER...CAH
HYDROLOGY...CAH
Hazardous weather outlook, Jun 6, 4:45 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
545 AM MDT MON JUN 6 2016

WYZ101>119-071145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
545 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHERN
LARAMIE RANGE AND ADJACENT AREAS THIS AFTERNOON. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STRONG STORMS ARE
POSSIBLE WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON TUESDAY OVER AREAS ALONG
AND WEST OF INTERSTATE 25. A FEW THUNDERSTORMS COULD BE STRONG TO
LOCALLY SEVERE.

SOUTHEAST WYOMING RIVERS...CREEKS...AND STREAMS WILL RISE THROUGH
THE WEEK. ACCELERATED SNOWMELT AND RUNOFF WILL OCCUR WITH WARMING
TEMPERATURES ABOVE 9000 FEET ELEVATION. PERSONS WITH RECREATIONAL
INTERESTS IN THE MOUNTAINS SHOULD BE ALERT FOR RAPID FLUCTUATIONS
IN RIVER LEVELS AND FASTER STREAM FLOWS THAT CAN BE DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-071145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
545 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 6, 2:01 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT MON JUN 6 2016

WYZ103-105-062145-
SHIRLEY BASIN WY-NORTH LARAMIE RANGE WY-
301 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY COUNTY UNTIL
345 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF LITTLE MEDICINE SCHOOL...OR 42 MILES SOUTHWEST OF
DOUGLAS...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ALBANY COUNTY.

LAT...LON 4228 10592 4231 10581 4214 10561 4207 10592
TIME...MOT...LOC 2101Z 339DEG 12KT 4224 10586

RUBIN
Special weather statement, Jun 6, 2:58 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT MON JUN 6 2016

WYZ115-116-062245-
SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
358 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 445 PM MDT...

AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM...OR NEAR LARAMIE...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARAMIE...THE BUTTES...TIE CITY CAMPGROUND...UNIVERSITY OF WYOMING WAR
MEMORIAL STADIUM AND YELLOW PINE CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 303 AND
327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4145 10577 4158 10534 4124 10528 4107 10568
TIME...MOT...LOC 2157Z 311DEG 14KT 4138 10556

CLAYCOMB
Local storm report, Jun 6, 3:52 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 N LARAMIE             41.43N 105.58W
06/06/2016  M0.50 INCH       ALBANY             WY   COCORAHS

&&

FINCH

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Albany

When
June 6, 3:55 PM MST to 3:57 PM MST
Where
Albany County, 1 mi N of Laramie
Measured
1 in hail
Reported by
Public
Coordinates
41.325, -105.590

Quarter size hail was reported a mile north of Laramie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641552.